Saving lives with Narcan

By John Miller
jmiller@taosnews.com
Posted 2/10/20

What you need to know about Narcan and how to administer it:

You have exceeded your story limit for this 30-day period.

Please log in to continue

Log in

Saving lives with Narcan

Posted
  • Known by the brand name Narcan, naloxone is a medication used to rapidly reverse the effects of an opioid overdose. Naloxone is an opioid antagonist, which means that it binds to opioid receptors in the brain to block and reverse the effects of an opioid. Narcan is safe for virtually anyone to use.
  • If administered to a nonopioid user, the medication will have no effect. Narcan should be stored at 59 to 77 degrees Fahrenheit and will freeze if left in a car in winter, rendering it unusable.
  • An opioid overdose is characterized by unconsciousness, shallow or no breathing, small pupils and blue or gray-colored skin or nail beds. A person may be suffering from an opioid overdose if he cannot be woken up, even if he is shaken or his breastbone is rubbed.
  • If you believe someone has suffered an opioid overdose, call 911 and make a report to the authorities, providing as much information as possible. If Narcan is on hand, remove the small package inside the Narcan box and peel back the rear tab to access the bottle. Insert the nozzle into the victim’s nostril, tilt his head back and support his neck with your hand. Firmly depress the plunger to spray the medication into the nose. All of the medication will be released at once.
  • If the victim is lying on his back, roll him onto his side. If the victim does not wake up, an additional dose of Narcan may be administered every 2 to 3 minutes.
  • Rescue breathing can also be performed by pinching the victim’s nose and breathing into his mouth every 5 seconds.
  • Narcan can be obtained for free through Medicaid or Medicare and is covered by most health insurance plans. The New Mexico Human Services Department gives out tens of thousands of Narcan doses in the state each year through funding provided by the Substance Abuse and Mental Health Services Administration.
  • The proliferation of Narcan throughout communities in the United States in recent years has dramatically reduced the rate of opioid-related overdoses nationally compared to prior years.
  • Even if an opioid overdose is successfully reversed, its effects can be devastating to the brain or central nervous system, depending on how long the body has been deprived of sufficient oxygen.
  • Time is a critical factor when treating an overdose.

– Compiled by John Miller

Comments


Private mode detected!

In order to read our site, please exit private/incognito mode or log in to continue.